Page 1 of 2 12 LastLast
Results 1 to 10 of 15

Thread: Hydrocortisone 1% - Is it safe to use?

  1. #1
    Senior Member
    Join Date
    Mar 2008
    Posts
    131

    Default Hydrocortisone 1% - Is it safe to use?

    Hello all

    After I was diagnosed with seb derm, I have researched a lot for different kind of treatments. But one that seems to pop up a lot of times is hydrocortisone 1% lotion/creme, both on this website and other. But hydrocortisone 1% is a steorid, and I have allways been told that steorids was never to be used on Rosacea skin. But well, I have heard that, this is such a low streng, that it wont make it worse. If that is right, I suppose you can compare it to Accutane, which is very harmfull on rosacea in large dosage, but in small actually can help quite a bit(So have I understand).

    But still, hydrocortisone does it have some of the same side effects as the more strong steorids?

    If you use hydrocortison 1% do you get more SUN SENSITIVE? - MORE SENSITIVE SKIN? - THINNER SKIN? - and so on..

    Can anyone help me with that ?

  2. #2
    Retired Moderator
    Join Date
    Aug 2007
    Posts
    1,451

    Default

    Adam,
    I moved your post to the similar and co-existing conditions grouping.
    IMO, I believe that 1% hydorcortisone is perfectly safe and effective. There are any number of discussions and posts about it already and J-mill has written several lengthy posts about it's use and tapering, off etc. so I won't re-hash it here.
    I will only say that for me, it's effective and I would never rule it out. You will always find differing opinions so you have to decide what is best for you.
    Yours,
    Rob

  3. #3
    Senior Member
    Join Date
    Mar 2008
    Posts
    131

    Default

    Quote Originally Posted by boyandhisdog View Post
    Adam,
    I moved your post to the similar and co-existing conditions grouping.
    IMO, I believe that 1% hydorcortisone is perfectly safe and effective. There are any number of discussions and posts about it already and J-mill has written several lengthy posts about it's use and tapering, off etc. so I won't re-hash it here.
    I will only say that for me, it's effective and I would never rule it out. You will always find differing opinions so you have to decide what is best for you.
    Yours,
    Rob
    Okay thank you Rob.

    I will try to search around for his posts . But just one thing, that I dont know if J-mill has wrote about is just; Will it make your skin thinner?

    Becuase I think I have heard some place, that hydrocortison 1% actually would not. I hope thats true, but do you know if it is?

  4. #4
    Moderator phlika29's Avatar
    Join Date
    Apr 2006
    Location
    Dorset, UK
    Posts
    8,371

    Default

    It is the long term use of higher dose steroid creams that are the 'bad ones'. However I wouldn't feel comfortable telling anyone that it was safe to use 1% hydrocortisone over the long term.

    As Rob said J-Mill has posted some excellent info on this subject and I would also suggest that you search out his posts.

  5. #5
    Senior Member
    Join Date
    Sep 2006
    Posts
    1,337

    Default

    Hey -

    I would only consider hydrocortisone as a very short temporary treatment. I asked my Derm. once and he replied you could use it for about a month..... I think this is a long time though and though he's credible, I err on "less is best". I used hydrocortisone after IPL gave me a flare, for a maximum of a week and at night only.

    Good luck.

    Yvette

  6. #6
    Moderator man_from_mars's Avatar
    Join Date
    Apr 2008
    Location
    4th rock from the Sun
    Posts
    1,370
    Country: United States

    Default

    Good thing here is at least you are aware of the possible dangers
    before starting out with it

    Remember to not get carried away with using it:
    -use the thinnest possible sliver of it
    -and apply it only to the needed area

    It's when people start using it like a moisturizer
    that causes the real long term trouble

    I can attest to the thinner skin -
    though not almost transparent like some reports but easily bleeding
    but that was after 35 years of using it
    Last edited by man_from_mars; 6th July 2008 at 11:35 PM.

  7. #7
    Retired Moderator
    Join Date
    Aug 2007
    Posts
    1,451

    Default

    Al-
    So you only utilized 1%- nothing ever stronger?
    Albeit 35 years of anything doesn't sound like it would be good for you!
    Yours,
    Rob

  8. #8
    Moderator man_from_mars's Avatar
    Join Date
    Apr 2008
    Location
    4th rock from the Sun
    Posts
    1,370
    Country: United States

    Default

    I did occasionally use another stronger steroid (fluocinonide)
    but that was about after 25? years of using only hydrocortizone

    Still not sure what caused my roscacea
    -being a lifelong easy flusher
    -the lifelong use of hydrocortizone to treat seb derm between eyebrows and forehead
    -the last few years of the occasional use of a more powerful steroid

    The weird thing is the telengiectasias appear on the cheeks and temples
    where I never applied any meds
    but this is common with steroid rosacea

    Guess I was destined to get rosacea
    either by fate of being a blusher
    or my own ignorance in overusing the meds.
    I'm one of those people that realized it made a great mositurizer too!
    Last edited by man_from_mars; 7th July 2008 at 12:22 AM.

  9. #9
    Moderator man_from_mars's Avatar
    Join Date
    Apr 2008
    Location
    4th rock from the Sun
    Posts
    1,370
    Country: United States

    Default

    Wanted to add that I've since quit using hydrocortizone 1%
    and switched to ketoconzole 2% prescription cream which is non-steroidal
    and has worked a lot better as far as how often I need to apply it.
    (But of course everyone responds differently)

    But then again ketoconazole has it's own liver damage possibilities.

    So whichever you use as everyone said - just don't abuse
    Last edited by man_from_mars; 7th July 2008 at 01:33 AM.

  10. #10
    Senior Member J-Mill's Avatar
    Join Date
    Oct 2007
    Location
    Toronto, Canada
    Posts
    876

    Default In short

    In brief what I can contribute to this discussion is that there are studies where they followed atopics who used hydrocortisone daily for 10+ years. After this time they performed a skin punch biopsy and found no significant skin thinning or decrease in collagen synthesis. They also followed 6 mo - 1 year old babies who used it daily for 6 months and noted no adverse effects although I don't believe a biopsy was performed. Baby skin is considerably thinner than adult skin.

    I have used it quite a bit over the last 2 year with no skin thinning, sun sensitivity or worsening. I would talk to your derm and be guided by their advice. I certainly advocate using alternatives to topical steroids if possible, however, if you are like me and nothing else works, what are you going to do? For me I tried many. many alternatives but the hydrocortisone is all that keeps the itch and scaling away...the scaling I could live wihth, but the itch was keeping me up at night.
    "Get busy living or get busy dying."

Similar Threads

  1. 0.5% hydrocortisone before IPL
    By kypro in forum Intense pulsed light and laser
    Replies: 1
    Last Post: 16th June 2011, 07:38 AM
  2. Steroid/Hydrocortisone short term, is it safe?
    By s-kid in forum Prescription medications
    Replies: 4
    Last Post: 9th May 2011, 02:44 PM
  3. hydrocortisone
    By dryfairskin in forum Similar and co-existing conditions
    Replies: 1
    Last Post: 10th September 2010, 11:49 PM
  4. hydrocortisone
    By Lamar in forum Topical and oral products (non-prescription)
    Replies: 3
    Last Post: 29th July 2006, 11:41 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •